Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 45, NWS Wakefield, VA

August 18, 2001Charles City County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 18, 2001, 5:55 PM EDT for Charles City County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2001, 5:55 PM EDT (21:55 UTC)
Expired
Aug 18, 2001, 6:15 PM EDT
In force
20 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Charles City County, VA

The radar

The Norfolk radar (KAKQ), 41 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WUUS51 KAKQ 182155
SVRAKQ
VAC036-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 PM EDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLES CITY COUNTY IN EAST CENTRAL VIRGINIA

* UNTIL 615 PM EDT

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF NEW HOPE...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  NEW HOPE AND CHARLES CITY AT 600 PM
  RUSTIC AND RUTHVILLE AT 605 PM
  HOLDCROFT AT 615 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.



$$

REILLY
&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
230 PM EDT SAT AUG 18 2001

PCPN RPDLY DVLPNG ALONG STALLED FRNTL BNDRY DRAPPED ACROSS FA
ATTM. THIS WILL COMBINE WITH APPRCHG S/W MOVG NE FROM CAROLINAS
TO SPELL RTHR WET NIGHT AHEAD...SPCLLY SERN AREAS WHERE POPS
WILL BE GREATEST. S/W FROM GT LAKES RGN TO DROP SE AND CARVE
OUT ERN TROF THRU MON. THIS SCENARIO WILL PUSH STALLED BNDRY
BACK NW AS A WRM FRNT SUN...PUTTING FA BACK INTO WRM & TRPLCL
AIRMASS WITH CHC POPS INTO SUN NITE. FRNT ASSCTD WITH LOW PRS
LIFTG NE WILL CROSS RGN MON...BUT SLOW ENUF TO KEEP CHC POPS
MOST OF THE DAY. HIGHS IN 80S...MINS U60S-M70S.

ONCE SYSTM CLRS COAST AND TROF COMPLETELY LIFTS OUT...WRN ATLNTC
RIDGE TO DOMINATE WX...THUS KEEPING FA WRM & DRY THRU WEEKS END.

CWF...NO FLAGS XPCTD. FLOW BECOMES SW BY SUN BUT WNDS REMAIN AOB
15 KTS.

FCSTID = 44
SBY   69  85  70  86 /  50  50  50  30
OXB   71  83  73  85 /  50  50  50  30
ECG   72  88  73  88 /  60  50  50  40
ORF   74  87  74  88 /  60  50  50  40
PHF   73  86  73  86 /  60  50  50  40
AKQ   71  87  72  88 /  60  50  50  40
RIC   70  85  70  88 /  50  40  40  30
FVX   71  86  71  88 /  50  50  40  30

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:23 PM EDTFlash Flood WarningAKQSouthampton67 min
Aug 18, 5:08 PM EDTSevere Thunderstorm WarningAKQPrince George, Sussex52 min
Aug 18, 5:40 PM EDTFlash Flood WarningAKQSouthampton2 hr
Aug 18, 6:37 PM EDTSevere Thunderstorm WarningAKQKing and Queen, Middlesex23 min
Aug 18, 6:37 PM EDTSevere Thunderstorm WarningAKQKing William23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.